Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 78, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Oct 3, 2019, 7:15 AM CDT for Harper County, Sumner County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 3, 2019, 7:15 AM CDT (12:15 UTC)
- Expired
- Oct 3, 2019, 11:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harper County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 9:04 AM CDT | HEAVY RAIN 3.2 | 5 Nw Harper, KS | |
| Oct 3, 9:21 AM CDT | FLASH FLOOD | 3 S Anthony, KS | REPORTS OF WATER OVER HIGHWAY 179 SOUTH OF ANTHONY AND K-44 EAST OF ANTHONY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 126 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 0.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
540
WGUS53 KICT 031215
FFWICT
KSC077-191-031615-
/O.NEW.KICT.FF.W.0078.191003T1215Z-191003T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
715 AM CDT Thu Oct 3 2019
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Harper County in south central Kansas...
Sumner County in south central Kansas...
* Until 1115 AM CDT.
* At 714 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Wellington, Anthony, Harper, Conway Springs, Caldwell, Attica,
Argonia, South Haven, Mayfield, Milan, Hunnewell, Bluff City,
Danville, Waldron, Freeport, Perth, Corwin, Riverdale, Runnymede
and Crystal Springs.
This includes Interstate 35 between Mile Markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3700 9835 3738 9835 3739 9781 3742 9781
3741 9742 3737 9736 3700 9731
$$
VAUGHAN1 follow-up statement
158
WGUS73 KICT 031609
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
1109 AM CDT Thu Oct 3 2019
KSC077-191-031615-
/O.EXP.KICT.FF.W.0078.000000T0000Z-191003T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harper KS-Sumner KS-
1109 AM CDT Thu Oct 3 2019
...THE FLASH FLOOD WARNING FOR HARPER AND SUMNER COUNTIES WILL EXPIRE
AT 1115 AM CDT...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Minor flooding is occurring over some roadways. Thus
a county flood warning will be in effect. Please continue to heed
any remaining road closures.
LAT...LON 3700 9835 3738 9835 3739 9781 3742 9781
3741 9742 3737 9736 3700 9731
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 6:44 AM CDT, 31 minutes earlier.
Area forecast discussion, Oct 3, 6:44 AM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Wichita KS 644 AM CDT Thu Oct 3 2019 ...Updated Aviation Discussion... .SHORT TERM...(Today through Saturday night) Issued at 315 AM CDT Thu Oct 3 2019 Today-Tonight: Models show persist low level moisture and warm air advection continuing into this evening over southern sections, especially to the areas south/west of KICT. Some locally heavy rain is possible across far south, but not expecting it to be widespread enough to warrant a watch. To the north, mainly lighter showers are anticipated. The extensive clouds and precipitation will keep temperatures will below normal today. Given the forecast 850MB moisture/warm air advection, will keep small chances going south/west of KICT into this evening. Chances increase later in the night as warm air advection increases and spreads over much fo the area, with best chances along/west of Highway 14. Friday: The best lift/precipitation will spread into central KS on Friday morning. The low level return flow will lead to a enough surface warm air advection to nudge temperatures over 70 in far southern sections. Friday night-Saturday: Another round of showers/storms are expected late Friday night and Saturday in warm air advection ahead next cold front. This cold front should traverse the area during the day on Saturday. Temperatures will be a bit tricky with warm start and warm air advection ahead of the front, and then clearing/downslope flow partially offsetting the cold air advection behind the front. -Howerton .LONG TERM...(Sunday through Wednesday) Issued at 315 AM CDT Thu Oct 3 2019 Some challenge on Sunday how fast/far south cold front will go, leading to potential light precipitation from overrunning across southern sections on Sunday. Was inclined to go dry, but opted just to trim northern extent for now given model run to run variability and upper trough axis still west of forecast area Sunday morning. Otherwise medium range models show relatively dry period, as west southwest to zonal upper flow prevails during the period. Suspect initialization high temperatures are about 2-4 degree too cool on Tuesday-Wednesday given the westerly upper flow. -Howerton && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 625 AM CDT Thu Oct 3 2019 Overnight, steady showers and occasional thunder have persisted across south central and southeast Kansas. This has mainly affected KICT and KCNU, producing reduced visibilities and IFR level clouds as well. Expect these showers and thunderstorms, temporarily reduced visibilities, and low clouds to persist throughout much of the morning. Rain chances will slowly wane by mid- day or early this afternoon, at which point VFR flight conditions should return to all area airports for the remainder of the forecast period. Late tonight, there will be additional chances of a shower or storm in central Kansas, but confidence in aviation impacts is rather low at this time. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 59 53 68 64 / 80 30 20 30 Hutchinson 59 52 66 62 / 30 30 30 40 Newton 59 51 66 61 / 40 20 30 30 ElDorado 57 52 68 62 / 50 20 20 20 Winfield-KWLD 59 53 71 64 / 80 20 20 10 Russell 63 50 61 60 / 0 40 60 40 Great Bend 63 51 64 60 / 10 60 60 40 Salina 61 51 63 61 / 0 20 50 50 McPherson 59 52 65 61 / 10 30 40 40 Coffeyville 63 54 73 64 / 40 10 10 0 Chanute 59 52 68 62 / 40 10 10 10 Iola 60 52 67 61 / 30 10 0 10 Parsons-KPPF 62 53 71 63 / 40 10 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...TAV
Hazardous weather outlook, Oct 3, 5:00 AM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 500 AM CDT Thu Oct 3 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 500 AM CDT Thu Oct 3 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Showers and thunderstorms, some with moderate to heavy rain are forecast for much of today and could linger into this evening. The area to the west and south of Wichita will likely get the most rain during this period. Flooding of typical flood prone areas is possible from the heaviest downpours. Another round of storms is expected to develop after midnight, with the bulk of the storms west of a line from Salina to Wichita to Arkansas City. No severe thunderstorms are expected today or tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Shower and thunderstorms will linger Friday morning, mainly over central Kansas. These are not expected to be strong or severe. More showers and storms are expected to develop late Friday night, and continue on Saturday. Strong to severe storms are possible Saturday afternoon and early evening across south central and southeast Kansas. The primary threat will be 50 to 60 mph winds and small hail. There is a small chance of storms Sunday afternoon in extreme southeast Kansas. If any storms develop, they are not expected to be strong or severe. Another chance of storms returns to most of the area Wednesday night. No organized severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 5:47 AM CDT | Areal Flood Warning | ICT | Harper, Sumner | 30 hr |
| Oct 3, 10:57 AM CDT | River Flood Warning | ICT | Sumner | 21 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.